Indiana, 2018

Flash Flooding and Damaging Winds in Indiana, June 26, 2018

June 26, 2018 · NWS PAH · 7 events in 4 counties and zones

A large complex of thunderstorms over Illinois gradually evolved into a bowing line of storms as it approached southwest Indiana. Pockets of damaging winds and a 25-mile long microburst accompanied the line of storms across southwest Indiana.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$663,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A large complex of thunderstorms over Illinois gradually evolved into a bowing line of storms as it approached southwest Indiana. Pockets of damaging winds and a 25-mile long microburst accompanied the line of storms across southwest Indiana. The storms increased in intensity as a result of strong heating and destabilization during the late morning hours. Localized areas of training and repeat cell development occurred in the vicinity of a surface warm front ahead of the complex, contributing to isolated flash flooding. This round of storms was followed by another round of severe weather during the late afternoon and evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jun 26, 5:49 AM CST, 3 hours 15 minutes earlier.

Area forecast discussion, Jun 26, 5:49 AM CST, 3 hours 15 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
649 AM CDT Tue Jun 26 2018

.UPDATE...
Issued at 649 AM CDT Tue Jun 26 2018

Updated aviation discussion for 12Z TAFs.

&&

.SHORT TERM...(Today through Thursday night)
Issued at 330 AM CDT Tue Jun 26 2018

Primary concerns in the short term include intermittent chances
for showers and thunderstorms, in particular through Wednesday,
followed by building heat Wednesday into Thursday. While models
are in decent agreement in the synoptic scale, differences in
handling of mesoscale features reduces confidence, especially in
the first 24 hours.

Synoptically, an upper low near the Nebraska-Iowa border early
this morning is forecast to slowly progress east into the Great
Lakes through Wednesday. A series of perturbations streaming
through the base of the trough south of the low will act upon the
warm, humid, and unstable air mass in place across the region to
result in intermittent episodes of showers and thunderstorms
through Wednesday.

Of course, the challenge is in temporal and spatial placement of
the highest rain chances and precipitation totals, and this is
where even the higher resolution CAM (convection allowing) models
have struggled of late. Current thinking is that the shower/storm
activity ongoing over Missouri will gradually works its way into
northern and western portions of the region through the morning.
The effective boundary created by the convective cold pool may
focus better thunderstorm chances into the southern half of the
area this afternoon. The scenario that unfolds will probably look
a bit different than this, so the forecast will likely require
some modification later in the day.

Additional MCV's rotating around the upper low will keep storm
chances in the forecast tonight and Wednesday as well. Better
chances may focus over the northern half of the forecast area
tonight, then east throughout the day on Wednesday. We entertained
the idea of issuing a Flash Flood Watch across a part of the area
given the recent heavy rains. However, several items turned us
against this idea, including the lack of substantial flooding
reports with Sunday night's concentrated heavy rain, the departure
of the boundary that focused that rain, the anticipated more
sporadic nature of the storm activity going forward, and a QPF
forecast that is ultimately too low to justify a watch. Could
there be a few locations that end up needing a warning? Sure, but
it's not a widespread concern at this point.

With much of the region in a marginal risk for severe weather, a
few of the storms today and tonight may reach severe levels with
damaging wind and marginally severe hail the main concerns. The
marginal risk for severe weather shifts into eastern portions of
the forecast area on Wednesday. Conditions should begin to dry
out late Wednesday and Wednesday night as an upper level ridge
expands east from the Plains.

An overall warming trend is anticipated through mid week. Highs
are forecast to climb from the upper 80s to near 90 degrees today
and Wednesday into the mid 90s by Thursday. Heat index readings
through Wednesday should hold below the century mark except for
far southern portions of southeast Missouri. However by Thursday,
heat index values are forecast to reach 105 to 110 over a large
chunk of the area. I should note this is predicated on the notion
that clouds and storms don't interfere. You'll note the forecast
now includes a chance of storms Thursday afternoon and evening as
both the 00Z NAM and GFS blow up a convective complex to our
northwest on the eastern periphery of the ridge and rake it across
the area. Confidence is very low on this occurring at this point,
but it is something that bears a close watch.

.LONG TERM...(Friday through Monday)
Issued at 330 AM CDT Tue Jun 26 2018

There is high confidence in high pressure aloft dominating the
region throughout the period. However, there is some uncertainty in
the convective potential through the period, which could have a
significant impact on temperatures, and therefore the potential for
a Heat Advisory or Warning.

The GFS, ECMWF and GEM/CMC are in agreement that high pressure aloft
will build over the region Friday and then gradually weaken through
the weekend and into next week. The first concern is whether or not
the 00Z GFS and NAM are correct in diving an MCS southward
into/through our region Thursday. The GFS builds the high right
around the leftover MCV, and the MCV helps to force convection over
the region Friday and Saturday. Prefer the drier ECMWF solution and
have kept PoPs at low chance levels mainly in the east for the
afternoon hours Friday and Saturday.

There will be strong instability available to any diurnal
thunderstorm that can get going Friday or Saturday, so a pulsy
strong to severe storm cannot be ruled out, with damaging winds the
main concern. Otherwise, locally heavy rainfall will be the primary
threat.

The models also agree that a mid/upper-level storm system will move
from the northern Rockies early Saturday eastward into the Great
Lakes by the end of the day Sunday. This will suppress the upper
ridge to some degree, putting our area much closer to the
westerlies. As the system moves farther east, the associated cold
frontal boundary may push into the area, bringing a better chance of
thunderstorms Sunday night and Monday.

Confidence in the boundary reaching the area is not great, but if it
does reach the area, there could be significant amounts of
instability available. Of course the shear would still be very weak,
so any severe potential would be pulsy in nature and mostly a
damaging wind threat. Locally heavy rainfall would likely be the
greatest concern.

By next Tuesday, significant differences develop between the GFS and
ECMWF with respect to features in the westerlies along the northern
tier of the country. This causes them to differ in the location and
extent of the upper ridge, but they both still have it in control of
our region. If the residual boundary remains, good chances of at
least diurnal convection will continue into Tuesday.

High temperatures will start out solidly in the middle 90s Friday
and then slowly cool a degree or so each day through the weekend.
Confidence in high temperatures into next week is somewhat lower due
to the potential for more widespread convection. If the boundary
does not get close enough to the our area, the more significant heat
may continue into next week.

Heat indices will be solidly in the 105-110 range Friday and closer
to 105 on Saturday. By Sunday they will be in the 100-105 range and
by Monday around 100. Based strictly on these numbers, the 4-day
100+ criteria for a Heat Advisory is likely to be met, but with the
uncertain convective forecast, we will hold off on issuing any heat-
related products at this time.

&&

.AVIATION...
Issued at 649 AM CDT Tue Jun 26 2018

VFR conditions will be predominant through much of the forecast
period, with the exception of deteriorated conditions in and near
thunderstorm activity. Updated forecast includes a TEMPO for thunder
from mid morning into early afternoon at all forecast terminals,
followed by a VCTS mention during the afternoon and early evening.
In reality, 2 or 3 waves of scattered to numerous thunderstorms are
possible within the next 24 hours. Timing is challenging and will
largely be tied to less predictable mesoscale influences. South to
southwest winds 5 to 10 knots will prevail through the period.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

UPDATE...RJP
SHORT TERM...RJP
LONG TERM...DRS
AVIATION...RJP
Hazardous weather outlook, Jun 26, 3:33 AM CST, 5 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
433 AM CDT Tue Jun 26 2018

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-271000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
433 AM CDT Tue Jun 26 2018

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

At least a couple rounds of scattered to numerous thunderstorms
are expected through tonight. There is a marginal risk for severe
weather, with damaging winds and marginally severe hail the main
concerns, in addition to lightning and torrential rain.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The potential for thunderstorms, including a few possibly strong
to severe storms, continues into Wednesday.

Oppressive heat is forecast from Thursday through Monday as peak
heat index values are forecast to range from 100 to 110 each
afternoon.

Small chances of thunderstorms are forecast Thursday through
Sunday, mainly during the afternoon hours. A better chance of
thunderstorms is forecast by Sunday night and Monday. Through
this period, an isolated strong to severe thunderstorm with
damaging winds will be possible each afternoon, but the primary
concerns will be locally heavy rainfall and lightning.

.SPOTTER INFORMATION STATEMENT...

Spotters should maintain a basic weather watch in case activation
is requested.

RJP/DRS

In the hours before

Local storm report, Jun 26, 8:33 AM CST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PADUCAH KY
933 AM CDT TUE JUN 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 AM     TSTM WND DMG     WEST END                37.89N 88.71W
06/26/2018                   SALINE             IL   LAW ENFORCEMENT

            TREES DOWN IN THE COMMUNITY.

&&

SMITTY
Local storm report, Jun 26, 8:43 AM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
943 AM CDT TUE JUN 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0925 AM     TSTM WND GST     FAIRFIELD               38.38N 88.37W
06/26/2018  E55 MPH          WAYNE              IL   EMERGENCY MNGR

&&

SMITTY
Local storm report, Jun 26, 8:47 AM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
947 AM CDT TUE JUN 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0935 AM     TSTM WND DMG     OMAHA                   37.89N 88.30W
06/26/2018                   GALLATIN           IL   LAW ENFORCEMENT

            POLE AND LINE DOWN ALONG SECOND STREET.

&&

SMITTY
Local storm report, Jun 26, 8:51 AM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
951 AM CDT TUE JUN 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 AM     TSTM WND DMG     BROUGHTON               37.93N 88.46W
06/26/2018                   HAMILTON           IL   LAW ENFORCEMENT

            TREE DOWN.

&&

SMITTY
Local storm report, Jun 26, 9:03 AM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1003 AM CDT TUE JUN 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0950 AM     TSTM WND DMG     2 S NORRIS CITY         37.95N 88.33W
06/26/2018                   WHITE              IL   LAW ENFORCEMENT

            TREES DOWN ALONG HIGHWAY 1

&&

SMITTY
Local storm report, Jun 26, 9:04 AM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1004 AM CDT TUE JUN 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0955 AM     TSTM WND DMG     CAVE-IN-ROCK            37.47N 88.17W
06/26/2018                   HARDIN             IL   LAW ENFORCEMENT

            TREES AND POWER LINES DOWN ALONG HIGHWAY 1

&&

SMITTY

The radar

The Evansville,IN radar (KVWX), 17 km away, was scanning. The volume nearest the first event began at 15:05 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 2 flash flood. Local standard time, as filed.

Thunderstorm Wind, Posey

When
June 26, 9:04 AM CST to 9:19 AM CST
Where
Posey County, 1.6 mi SE of Griffin to Cynthiana
Measured
65 kt (75 mph) estimated gust
Property damage
$275,000
Reported by
NWS Storm Survey
Coordinates
38.184, -87.899

A microburst produced a long swath of damaging winds across far northern Posey County. The swath was as much as two miles wide in places. Several corn fields were blown down, with the stalks broken in some areas. Hundreds of trees were broken or uprooted, and several power lines were down. Widespread tree damage occurred along Interstate 64 near the Black River rest area. Some small sheds and signs were damaged. The 25-mile long microburst continued across southern Gibson County, where it became more intense and damaging.

Thunderstorm Wind, Posey

When
June 26, 9:05 AM CST
Where
Posey County, 6 mi SW of Mt Vernon
Measured
56 kt (64 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
37.869, -87.978

Numerous trees and power lines were down. Isolated power outages were reported.

Thunderstorm Wind, Gibson

When
June 26, 9:20 AM CST to 9:35 AM CST
Where
Gibson County, 1.4 mi S of Mounts to 7.5 mi E of Ft Branch
Measured
78 kt (90 mph) estimated gust
Property damage
$350,000
Reported by
NWS Storm Survey
Coordinates
38.210, -87.703

A microburst produced a long swath of damaging winds through much of southern Gibson County. The swath was as much as two miles wide in places. The damage was most intense and frequent in and near Fort Branch, where at least ten homes sustained mainly minor damage, with loss of shingles and other exterior covering. At least two barns were heavily damaged in the Fort Branch area. Several corn fields were blown down, with the stalks broken in some areas. Hundreds of trees were broken or uprooted, and several power lines were down. Numerous small sheds, signs, and other outbuildings were damaged. A semi truck was blown over on the south side of Fort Branch. The 25-mile long microburst began in northwest Posey County, then moved across southern Gibson County, where it became more intense and damaging.

Thunderstorm Wind, Vanderburgh

When
June 26, 9:38 AM CST to 9:43 AM CST
Where
Vanderburgh County, 1 mi NNW of Evansville to 3 mi SE of Evansville
Measured
52 kt (60 mph) measured gust
Property damage
$8,000
Reported by
Trained Spotter
Coordinates
37.993, -87.557

Trained spotters measured winds up to 60 mph in the Evansville metro area. Tree limbs were down, and power outages were reported on the north-northwest side of town.

Thunderstorm Wind, Pike

When
June 26, 10:52 AM EST to 11:05 AM EST
Where
Pike County, Winslow to Otwell
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
38.380, -87.220

Trees and power lines were down in Winslow and Otwell.

Flash Flood, Pike

When
June 26, 11:35 AM EST to 12:45 PM EST
Where
Pike County, 0.54 mi E of Winslow to 1.68 mi NNE of Muren
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
38.380, -87.210

Flash flooding was reported along Highway 61 near the intersection of Highway 56. Water was over roadways in different locations.

Flash Flood, Gibson

When
June 26, 11:03 AM CST to 11:30 AM CST
Where
Gibson County, 1.33 mi NNE of Douglas to 1.56 mi NNW of Princeton
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.348, -87.492

Flash flooding was reported along a county road on the north side of Princeton. Water was over Highway 64 east of Princeton.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2018Every state in 2018This day in weather historyWarnings in Indiana, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 756894, 756896, 756895, 756898, 756897, 759204, 759205.